Past GBS…now Autonomic Dys…help?!
AnonymousDecember 5, 2009 at 5:45 pm
My name is Erika. Some of you may remember me. I used to post here years ago and then got so much better and just got busy with life….so I really apologize.
I went to a couple of synposiums as well. I had GBS in 2001. So severly!! I was on a vent for almost 4 months and it took years to get better. Anyway..so here I am living my life. Single mom, working, dating …playinbg tennis (unbelievable, huh?)..then I get another virus again. (Sept. 2008)..and I never get well.
I search doctor after doctor…finally with a heart rate of 188, the diagnose me with Postural Orthostatic Tachycardia Syndrome. A form of dysautonomia….dysfunction of the autonomic nervous system. I am telling you guys…I am ill…supposed to go to Vanderbilt for help at some point…the elctro physiologist wants to do an ablation on my heart.
Is there some link up between GBS and this POTS….I had the same type of virus before both GBS and POTS.
Does anyone have any experience here with this? Please …. any advise or input is so greatly appreciated…
The cardiologist doesn’t understand the dynamics of GBS and the neurologist seems lost and says POTS is a cardiac issue…which it isn’t really.
Again…hi to all who remember me in florida here. I hope you are well.
AnonymousDecember 5, 2009 at 10:39 pm
Please Google postural orthostatic tachycardia syndrome and find the Wikipedia listing. It has a lot of good information including a number of things to try first. I have known a few teenaged girls with this and the first place to start is to have them drink a lot of fluids and to increase salt intake and to change position–especially to arise from lying down– very slowly (such as to go from lying down to sitting slowly, then dangle your feet, then slowly stand). Have you tried this first? Do you have a drop in blood pressure with the fast heart rate? The wikipedia lists a number of different medications that may help–most of which I have seen used in this situation. This included florinef (which helps one’s body to hold onto water), beta blockers (that keeps the heart from going so fast), Midodrine (that keeps a person’s blood pressure up), etc. I did not know about SSRIs being useful for autonomic dysfunction, but that is a really good thing to know.
The reason that it is so important to know if you have a problem with blood pressure–feel like you are going to faint or pass out or dizzy–is that this might be the real problem and “ablating” the heart to prevent a fast heart rate may not work so well. With autonomic dysfunction, if one stands and lots of blood goes to your feet, the heart will speed up to try to make the blood that is circulating do the work that a lot more blood used to do. Cardiac output depends on the volume of blood pumped (which depends on the volume of blood returned to the heart) and the rate. If one has a lower volume, one has to increase the rate in order for the heart to work normally. I do not and cannot claim knowledge that a cardiologist would have, but I would strongly argue that you do not want to ablate in the heart without first trying simpler things (that might help not only the heart, but the rest of you) and without at least making sure that a rate that cannot increase so much would be “okay” in one’s body–knowing that we are not exactly “normal”. There is another condition called Wolf-Parkinson-White in which there is an additional conduction pathway in the heart. With this people can have a sudden fast heart rate that does not have to be from a change in position (orthostatic). Often one can tell this on an electrocardiogram. This is different than POTS.
For those that may not know postural means change in position of the body (lying, sitting, and standing). Orthostatic means change in the standard vital signs (usually blood pressure) associated with a change in position of the body. Tachycardia means a fast heart rate. Syndrome means that there is not just one known cause for the medical condition. The main changes that can happen with a change in position are orthostatic hypotension and orthostatic tachycardia or both (one causing the other).
WithHope for a cure of these diseases
AnonymousDecember 6, 2009 at 12:41 am
Yes…thank you. I have tried many things but am still very limited.
I am really trying to understand the relationship betweeen the two autoimmune disorders that both effect the nervous system. I see that a residual of Guillain Barre is dysautonomia…
Is there anyone here who has had both as I have? Or other autoimmune dysfunction? Just trying to get a handle on my body…why I get these types of reations.
AnonymousDecember 6, 2009 at 1:43 pm
I know that I won’t be able to help you with advice because I have CIDP and I’m not able to relate to what you go through at all, but maybe it will help in another way to know that you are not alone. I moved from New York to Kissimmee, Florida a year and a half ago. We do not live too far away from each other. I’d like to say that we could meet, but I do not drive and arranging transportation is a huge problem for me.
If you would like to get to know each other even though we can’t relate with illnesses, click on my name and email me or PM me.
I do respond to emails but just so you know, I am having serious problems with my computer and I hold my breath waiting for the BIG crash. My tech guy doesn’t know what’s wrong yet.
I am one of the “old timers” from the old forum.
AnonymousDecember 17, 2009 at 9:40 pm
Hi, Ericka, I am so sorry to hear about your new problem. I also have multiple autoimmune issues, which, so far, have been diagnosed as a “very strong immune system”. I have had blood clotting issues, vascular spasms, reactive arthritis and GBS, occurring over 20 years. When I talked to doctors about the individual symptoms, I got multiple diagnoses but no relief. Once doctors started looking at the systemic issue, I began to get results. The nerves, joints, skin, and blood clots are symptoms, not the problem, if you are autoimmune. You might feel more in control when you start researching the autoimmune process and various ways to lessen the reaction. Some things you can control and some things you can’t. The library has tons of books on this subject. Even without a specific label, many of the ideas can be applied to anyone who experiences autoimmune reactions. Good luck!
AnonymousDecember 19, 2009 at 2:52 am
autoimmune autonomic neuropathies can be primary or secondary. If you have a tendency toward one autoimmune illness then you are more likely to aquire others than the general population. My immune system is so insainly strong that I have not had a cold or flu for many many years. i honestly think my immune system is bored so it decided to start messing with itself. Now I cant even tell where one illness starts and the other leaves off. Autonomic is not as much of a nightmare as long as you are receptive to some sort of treatment. god love us and help us all.
You must be logged in to reply to this topic.